|hiv+breast cancer+radiation; a double whammy
Sep 2, 2002
I'm a woman who has been hiv+ for 13yrs. I have a CD4 cell count of about 580 - I have stage I breast cancer and we'll know after surgery if it will turn out to be stage II, when they look at the lymph nodes.I'm going into surgery soon and then the M.D. who is NOT HIV Knowlegeable (although she is THE BEST oncology surgeon anyone could want)recommends radiation. I am very frightened about surgery but especially, about the decision of radiation with HIV also i.e. dosages(rads?) and if its stage II the use of chemo - any advise or knowledge that you have would be much appreciated as I'm accustomed to making informed decisions.
Thanx in advance for doing this forum - it means alot to have SOMEWHERE TO TURN
Response from Dr. Dezube
As HIV-infected patients are living longer, it is expected that more and more will develop cancer. These patients are no different in many ways than the general American population who is at risk as developing cancer as they age. So your situation is NOT unusual. That's my first point.
My second point is that in general HIV-infected patients do just as well with breast cancer treatments as HIV-negative individuals. Your treatment for the breast cancer should be no different than if you were HIV negative. With your robust CD4 count you should do well.
In terms of breast cancer treatment, if you are stage I, then lumpectomy and radiation are standard (there are special cases, but your does not sound like it). Chemotherapy and/or hormones are used for most cases of Stage II, but they are also used in many cases of Stage I. So you may need chemotherapy and/or hormones for Stage I. I could advise you more if I knew your age and whether or not your tumor contains estrogen receptors (your doctor will have this information).
One important point however is that chemotherapy does not mix well with one particular HIV drug-- zidovudine (AZT). AZT is sold under many names including retrovir, combivir, and trizivir. If you are on any of these HIV drugs and if you will be receiving chemotherapy, then you need to speak to your HIV doctor about possibly going on to a new regimen.
I wish you luck. Dealing with both HIV infection and breast cancer is not easy. Nevertheless, you should do well with both. BD.
KS only AIDS related?
anal warts / bleeding
- Bloody Pee After Blowjob Worried I Have HIV
- Coated Tongue After Swallowing Cum Worried I Have HIV
- Dry Mouth After Oral Sex Form Sex Worker What Are The Chances Of HIV
- Tiredness After Anal Sex Worried I Have HIV
- Can Oral Thrush Cause Burning Sensation?
- Can You Get Genital Warts Just From Touching?
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.